Florida, 2001

Rip Current in Florida, November 20, 2001

November 20, 2001 · NWS JAX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 20, 2:45 PM EST, 45 minutes earlier.

Area forecast discussion, Nov 20, 2:45 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EST TUE NOV 20 2001

CURRENTLY...COLD FRONT MOVING THROUGH CENTRAL GA AND INTO FL
PANHANDLE AS SEEN VIA VISIBLE IMAGERY. ONLY ISOL-WDLY SCT LIGHT
SHOWER IS POPPING UP ALONG PRE-FRONTAL TROUGH OVER THE SE GA AREA
AHEAD OF FRONT. (LOOKING AT KVAX 88D AS KJAX 88D UNDER MAINTENANCE
BRIEFLY THIS AFTN.) TEMPS CLIMBED WELL INTO THE 70S OVER MOST AREAS
IN ADVANCE OF FRONT.

FORECAST IN SHORT TERM...MODELS SHOW MID-UPPER TROUGH MOVING THROUGH
THE FA THEN SHEARING OUT ON WED AS MOST ENERGY LIFTS NWD. IN
ADDITION... SHORTWAVE ENERGY OVER THE SW U.S. AND MEXICO AREA GETS
SHUNTED EWD ALLOWING 5H FLOW TO WEAKEN AND BACK TO W-SW BY 36 HRS.
AS A RESULT...THE FRONTAL BOUNDARY WILL PROBABLY STALL NEAR THE N
CENTRAL FL REGION LATE WED THUS PREVENTING SKIES TO TOTALLY CLEAR
OUT. BELEIVE WE COULD EASILY SEE PT CLOUDY SKIES OVER COASTAL AREAS
ON WED AS SUGGESTED BY ETA. MESO-ETA IS ODD MODEL OUT PRODUCING A
STRONGER SFC FRONTAL WAVE JUST E OF THE OFFSHORE WATERS ON WED
EVENING AND THINK ITS A LITTLE OVERDONE SO WILL BLEND WITH WEAKER
AVN. IN ANY CASE...WILL LIKELY SEE CLOUDS ON THE INCREASE ON EARLY
THANKSGIVING DAY AS DEVELOPING MID-UPPER TROUGH OVER THE CENTRAL
U.S. BEGINS PRODUCING ISENTROPIC LIFT/OVERRUNNING CLOUDS INTO SE GA
AND ALL OF NE FL. BELIEVE THERE WILL BE ENOUGH MOISTURE TO WORK WITH
AND WEAK CONVERGENCE FOR SOME ISOL SHOWERS OVER THE SRN TIER OF
COUNTIES THU AND THU NIGHT. FOR FRI...WHATS LEFT OF THE WEAK FRONT
WILL BE MOVING N OF CWA WITH RESIDUAL MOISTURE MOSTLY OVER THE NW
ZONES AND FOR NOW WILL GO WITH 20-30 PERCENT ALL OF FA. GUIDANCE
TEMPS IN REASONABLY GOOD AGREEMENT WITH JUST A FEW ADJUSTMENTS.

MARINE...SFC FLOW MAINLY WNW 10-15 KT OVER THE WATERS. NOTED WAVE
WATCH III GUIDANCE WAS RUNNING 1-1.5 FT TOO HIGH OFF NE FL. PLAN JUST
A FEW CHANGES TO CURRENT FORECAST TO BRING WINDS UP TONIGHT A LITTLE
SLOWER. HIGHER WINDS EXPECTED OVER THE NRN WATERS WED. NO HIGHLIGHTS
ATTM.

EXTDD...SHORTWAVE OVER THE CENTRAL U.S. IS EXPECTED TO LIFT NE
THROUGH SAT WHILE TRAILING BAND OF RELATIVELY DEEP LAYER MOISTURE
CONTINUES OVER THE SE STATES. HIGH PRES SHOULD BE WELL OFFSHORE OF
U.S. COAST BY THEN RESULTING IN TEMPS AT LEAST NEAR CLIMO. LOOKS
LIKE GRADUAL DRYING TRENDS SUN THROUGH TUE AND FOR NOW NOT PLANNING
ON SIG CHANGES AS MODELS ARE SEEMING MORE INCONSISTENT IN THE EXTDD
PORTIONS OF THE FORECAST THE LAST COUPLE OF DAYS.

COORD WITH TBW.

PRELIM...
AMG 42/66/41/70 100-
SSI 49/64/49/68 10-1
JAX 49/68/48/72 1--1
GNV 50/70/50/73 1102 02

.JAX...
.GA...NONE.
.FL...NONE.

ARS

In the hours before

Special weather statement, Nov 20, 11:28 AM EST, 4 hours 2 minutes before
NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1128 AM EST TUE NOV 20 2001

FLZ020>023-030-031-035-036-040-GAZ132>136-149>152-162>164-202200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-
CLINCH-COFFEE-COLUMBIA-ECHOLS-GILCHRIST-HAMILTON-JEFF DAVIS-MARION-
PIERCE-SUWANNEE-UNION-WARE-WAYNE-
1128 AM EST TUE NOV 20 2001

NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

FLZ024-025-032-033-037-038-GAZ153-154-165-166-202200-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CLAY-DUVAL-FLAGLER-GLYNN (COASTAL)-
GLYNN (INLAND)-NASSAU-PUTNAM-ST JOHNS-
1128 AM EST TUE NOV 20 2001

...GOOD CHANCE OF RIP CURRENTS AT AREA BEACHES...

MODERATE NORTHEAST SWELLS WILL CONTINUE TO PRODUCE A GOOD CHANCE OF
RIP CURRENTS THIS AFTERNOON.  FOR SAFETY...SWIM ONLY AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

FOR ADDITIONAL INFORMATION... VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Duval

When
November 20, 3:30 PM EST
Where
Duval County, Jacksonville Beach
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

20 year old male visiting form Ohio caught in Rip Current and drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Duval2001-11-2020MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5276032.